As a mental health professional, I frequently hear concerns about
Effexor and weight changes in patients who are prescribed this
Some folks report dramatic weight loss, some report weight gain, and some remain at the weight they were prior to taking the medication.
What Is Effexor?
Effexor is an antidepressant prescription medication that is used to treat depression, anxiety, and other conditions.
So is there any link between Effexor and potential weight changes? The answer is not cut and dry because the truth is that medications affect every individual differently and what works for your neighbor may not work for you.
Studies indicate that weight gain may occur in at least 1 percent of people who take this medication. However, in my experience weight loss is a far more common side effect of Effexor.
If weight loss or weight gain becomes a problem while taking Effexor, consult with your prescribing doctor. If necessary, your doctor may adjust the dosage or switch to another medication.
It is useful to track your weight while taking this medication in order to detect any weight changes.
Also, remember to attend regular medication monitoring sessions with your doctor so they can monitor your progress; this is also your opportunity to raise any questions or concerns.
While a little weight loss may be viewed as a benefit by some Effexor users, this drug should not be abused for weight loss purposes.
Effexor is an antidepressant that may cause some adverse or potentially serious side effects. Therefore, it should only be taken as directed under the direct supervision of a treating doctor.
Do not sell your Effexor to others as a weight loss supplement, and only take prescription medications that are intended for you. Follow your prescription instructions accurately, and do not exceed your prescription dosage guidelines.
Report any and all side effects to your prescribing doctor. If you experience any severe or unusual reactions while taking Effexor such as allergic reactions, swelling of body parts, difficulty breathing or swallowing, you may need to seek immediate medical attention at the nearest hospital emergency room.
In particular, be alert for any increase in suicidal thoughts or behaviors while taking Effexor, especially in teens and young adults, which may occur in a small number of individuals.